Related Posts Plugin for WordPress, Blogger...

Dangers of ‘Juicing’ – Steroids and Other Performance Enhancing Substances

>> Monday, February 10, 2014






In testing Olympic athletes so carefully for performance enhancing substances, it is not only because it is unfair and unsportsmanlike to use these drugs and hormones, but also because it's downright dangerous and must be harshly discouraged.

The list of potential adverse effects is long, and many are summarized in a recent case published in the Journal of Endocrinology & Metabolism.  The article also describes a case report that serves as a very serious warning to anyone taking performance enhancers or naturopathic supplements.

The case is that of a weight lifter and trainer who had a history of using a variety of performance enhancing substances, including various forms of testosterone (anabolic steroids), growth hormone, antiestrogens, and others.  He presented to hospital with a 10-day history of nausea, headache, abdominal cramps, and diarrhea.  He was found to be in liver, kidney, and heart failure. 

He did not survive.

The autopsy showed that he had suffered a combination of arsenic toxicity, and liver failure thought due to some of the testosterone (anabolic steroid) preparations that he was taking.  The source of arsenic toxicity was traced to an unlabelled bottle which was presumed to contain a performance enhancing substance.

Scary. 

As the article notes, studies have shown that anywhere from 5 to 64% of natural health products and performance enhancing substances are contaminated with one or more toxic elements.   As the author notes,

The ready availability of performance enhancing substances, its unregulated use, and the unreliability of the contents (at the source of raw material or manufacture conditions) … contributed to the tragic outcome in this case.”

Long before this patient fell ill, his doctor was trying to ‘monitor’ the patient’s health on performance enhancers with liver ultrasound and liver tests, which had been normal five months prior to falling ill.  We can also learn from this case that monitoring patients on naturopathic substances and performance enhancers may be

“futile to prevent or even minimize harmful consequences”,

as simply finishing one bottle and starting another can bring with it a toxic contaminant that was not present in the first bottle.  Also, we often don't know what is in these performance enhancers, nor have they been studied properly to teach us exactly how a doctor should go about monitoring a patient taking them. 


This article and case should be taken under very serious consideration by anyone taking performance enhancers or naturopathic substances.  For their own sake as well as for the sanctity of sport, let's hope that athletes at Sochi are competing on fair ground!


Follow me on twitter: @drsuepedersen

www.drsue.ca © 2014


1 comments:

Erin July 1, 2016 at 3:50 AM  
This comment has been removed by a blog administrator.

A HEARTFELT WELCOME!

I am excited that you have arrived at my site, and I hope you are too - consider this the first step towards a Healthier New You!! As a medical doctor, Endocrinologist, and obesity specialist, I am absolutely passionate about helping people with weight management. Though there is certainly no magic cure for obesity, there IS a successful treatment plan out there for you - it is all about understanding the elements that contribute to your personal weight struggle, and then finding the treatment plan that suits your needs and your lifestyle. The way to finding your personal solution is to learn as much as you can about obesity: how our toxic environment has shaped us into an overweight society; the diversity of contributors to obesity; and what the treatment options out there are really all about. Knowledge Is Power!!


Are you ready to change your life? Let's begin our journey together, towards a healthier, happier you!!




  © Blogger templates Palm by Ourblogtemplates.com 2008

Back to TOP